PHILIPPINES – Hundreds of students from different areas were rushed to the hospital after having stomachache, dizziness and vomiting during the nationwide deworming program, reports said on Wednesday.
According to the earlier report from GMA News, more than 20 students in Zamboanga del Norte were rushed in the hospital when they felt dizzy and started to vomit 30 minutes after taking the chewable deworming tablets that was distributed to them.
The number of hospitalized student has increased from 20 to 74 students, which later became 200 students from different areas including Piñan, Dapitan, La Libertad, and Polanco towns. As of 7 p.m., more than 1,000 children who have taken the pill have been hospitalized.
The Department of Health (DOH) Region 9 Asst. Dir. Ruby Constantino is yet to verify whether it was the deworming tablets that have caused stomach pains, dizziness and vomiting to students; adding that they will investigate the cause of the incident.
The DOH Regional Office in Zamboanga City also denied the rumors the there are students who have died after taking the deworming pills.
DOH Region 9 Director Dr. Nimfa Torrizo suggested that the children might have experienced these reactions to the drugs for taking it on an empty stomach.
Reports from CNN Philippines said some children felt better after Torrizo ordered to provide them with oral rehydration solution. Some of them were reported to have been sent home.
Meanwhile, health officials noted that stomach pains and headache are actually expected after taking anti-parasitic medicine as it is the body’s normal reaction to the drug.
The DOH has scheduled July 29, Wednesday, a National Deworming day under its Universal Health Care program to raise awareness on the importance of deworming to the human body. The program also aims to save children from parasitic intestinal worms.
Health officials visited the schools nationwide and distributed deworming pills to students and explained them that it will help them eliminate the parasites inside their bodies.